TITLE

Systemic absorption of topical lidocaine in a bone marrow transplant recipient with hepatic sinusoidal obstruction syndrome

AUTHOR(S)
Gabra, Bichoy H.; Abidi, Muneer H.; Al-Khadimi, Zaid; Edwards, David J.; Ibrahim, Rami B.
PUB. DATE
January 2011
SOURCE
American Journal of Health-System Pharmacy;1/15/2011, Vol. 68 Issue 2, p135
SOURCE TYPE
Academic Journal
DOC. TYPE
Case Study
ABSTRACT
Purpose. A case of systemic lidocaine exposure in a bone marrow transplant recipient with severe hepatic sinusoidal obstruction syndrome (SOS) receiving treatment with lidocaine patch 5% is reported. Summary. A 35-year-old Caucasian man with a history of refractory acute lymphoblastic leukemia was admitted for a third allogeneic, mismatched, peripheral blood hematopoietic stem cell transplant from an unrelated donor, with a conditioning regimen that included busulfan and fludarabine. The patient was receiving treatment with lidocaine patch 5% (two patches daily, which was started five months before another hospital admission for the treatment of vincristine-related peripheral neuropathy. Baseline laboratory findings were within normal limits except for disease-related neutropenia and thrombocytopenia. Twenty days after hematopoietic stem cell transplantation (HSCT), the patient developed signs and symptoms of severe hepatic SOS. His serum alanine transaminase concentration rose from 65 IU/L at baseline to 370 IU/L, and his serum aspartate transaminase concentration rose from 32 IU/L at baseline to 871 IU/L. His total bilirubin increased to 2.8 mg/dL, and his body weight increased by 15%. An abdominal ultrasound noted ascites and hepatomegaly without reversal of blood flow. The lidocaine patch was discontinued, but the patient's condition continued to deteriorate. He died 38 days after HSCT from complications of severe hepatic SOS. Conclusion. A 35-year-old man developed hepatic SOS 20 days after his third HSCT. As a result of his hepatic impairment, the patient, who had been receiving lidocaine patch 5% for the treatment of neuropathic pain, experienced increased systemic exposure to lidocaine, which led to discontinuation of the patch.
ACCESSION #
57414221

 

Related Articles

  • Progressive dysphagia without dysarthria. Wakerley, Benjamin R.; Warburton, Katherine; Plaha, Puneet; Bojanic, Stana; Jackson, Matthew; Turner, Martin R. // Practical Neurology (BMJ Publishing Group);Jun2013, Vol. 13 Issue 3, p197 

    A clinical image of a magnetic resonance scan of the brain, demonstrating type 1 Chiari malformation with brainstem compression indicative of neurogenic dysphagia in a 50-year-old woman, is presented.

  • Veno-occlusive disease of the liver after allogeneic bone marrow transplantation for severe aplastic anemia. Lee, J-H; Lee, K-H; Choi, S-J; Min, Y-J; Kim, J-G; Kim, S; Lee, J-S; Kim, S-H; Park, C-J; Chi, H-S; Kim, W-K // Bone Marrow Transplantation;9/15/2000, Vol. 26 Issue 6, p657 

    There are few reports about the occurrence of hepatic VOD after BMT for severe aplastic anemia (SAA). We prospectively studied 17 patients with SAA after allogeneic BMT for the occurrence and severity of VOD. Plasma levels of protein C, protein S, antithrombin III, vWF, t-PA and PAI-1 were...

  • Soaring Leukemia Recovery Rate.  // USA Today Magazine;Oct91, Vol. 120 Issue 2557, p11 

    Reports on the increase in the recovery rate for patients with leukemia in the U.S. Need to monitor the patients closely and continue to fight the disease; Development of a maintenance therapy; Common complication of bone marrow transplantation.

  • Congenital Lens Dislocation and Fatal Cerebral Vein Thrombosis in a Patient with Homocysteinemia: A Lesson for Urgent Screening of Pediatric Population. Khojasteh, Habib Nourani; Amiri, Abolghasem // Archives of Iranian Medicine (AIM);May2013, Vol. 16 Issue 5, p306 

    Congenital homocysteinemia is a genetic disease with various clinical manifestations such as thrombosis, lens dislocation and mental retardation and osteoporosis, so early diagnosis is important for decreasing the mortality and morbidity especially in pediatric populations. Here we describe a...

  • MR angiographic diagnosis of cerebral venous sinus thrombosis following allogeneic bone marrow transplantation. Harvey, C J; Peniket, A J; Miszkiel, K; Patterson, K; Goldstone, A H; Mackinnon, S; Hall-Craggs, M A // Bone Marrow Transplantation;4/1/2000, Vol. 25 Issue 7, p791 

    Allogeneic bone marrow transplantation is frequently associated with neurological complications, particularly intracerebral bleeds and infections. Cerebral venous sinus thrombosis has only rarely been reported following allogeneic transplants. We report three cases of cortical venous thrombosis...

  • Recurrent thrombosis in an HIV-1 infected child. Shah, Ira // Indian Journal of Sexually Transmitted Diseases;Jul-Dec2012, Vol. 33 Issue 2, p121 

    Though thromboembolic complications in HIV infected patients have been described in literature, recurrent thrombosis is very rare. We present a six-year-old HIV infected boy who presented with recurrent thrombosis. He initially had renal artery thrombosis, then middle cerebral artery thrombosis...

  • Echo-endoscopic analysis of variceal hemodynamics in patient with isolated gastric varices. Hldemichi Imamura; Atsushi Irisawa; Goro Shibukawa; Tadayuki Takagi; Takuto Hikichi; Katsutoshi Obara; Hiromasa Ohira // Endoscopic Ultrasound;Oct-Dec2014, Vol. 3 Issue 4, p238 

    No abstract available.

  • Long-Term Survival and Its Related Factors in Pediatric Liver Transplant Recipients of Shiraz Transplant Center, Shiraz, Iran in 2012. Haseli, Najmeh; Hassanzadeh, Jafar; Dehghani, Seyed Mohsen; Bahador, Ali; Hosseini, Seyed Ali Malek // Hepatitis Monthly;Jul2013, Vol. 13 Issue 7, p1 

    Background: Liver transplantation is considered as the standard treatment for both children and adults with end-stage liver diseases. Using this method, children who have no chance for life can live a much longer life .Shiraz Transplant Center is the major pediatric liver transplant center in...

  • Ganciclovir.  // Reactions Weekly;3/18/2006, Issue 1093, p16 

    Discusses research being done on herpes zoster virus infection under administration of ganciclovir after bone marrow transplantation. Reference to a study by T. Mori et al published in the March 2006 issue of the "Scandinavian Journal of Infectious Diseases"; Dosage of drug received by the...

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics